Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 174, NWS Shreveport, LA

July 29, 20185 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 29, 2018, 2:21 PM CDT for 5 parishes in Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2018, 2:21 PM CDT (19:21 UTC)
Expired
Jul 29, 2018, 3:00 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, De Soto Parish, LA, Red River Parish, LA

The radar

The Shreveport radar (KSHV), 32 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:02 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 29, 1:02 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
102 PM CDT Sun Jul 29 2018

.AVIATION...
A band of convection over NE TX/Scntrl AR to start the TAF period
should continue to progress SE into N LA by mid-afternoon,
resulting in brief MVFR cigs, reduced vsbys, wind gusts to
30-35kts, and extreme turbulence. This convection should affect
the SHV/ELD/MLU terminals between 19-22Z, and thus have tempoed
thunder mention in for these terminals. GGG may also be affected
as well, before the convection shifts SSE over the Toledo Bend
Country of Deep E TX and diminishes this evening with the loss of
heating. Outside of this convection, VFR conditions will continue,
with some sct cu with an increasing band of low AC advancing SSE
ahead of this complex of storms. Some elevated convective debris
will linger overnight, although the potential for patchy FG
development will exist over areas that receive rainfall this
afternoon, most notably TXK/ELD/MLU/SHV. Any FG should lift by
mid-morning, although AC cigs will increase from the NW after 12Z
Monday near and ahead of another thunderstorm complex that will
enter extreme SE OK/NE TX/SW AR after 12Z. This convection may
affect TXK by or before the end of the 18Z TAF period, but will
defer mention to later TAF's. Lt/Vrb winds except strong and gusty
in/near convection this afternoon, will continue this afternoon
and tonight. /15/

&&

.PREV DISCUSSION... /issued 1108 AM CDT Sun Jul 29 2018/

SHORT TERM.../This Afternoon/

The OK MCS continues to make good progress SE to just NW of the
I-30 corridor of NE TX/SW AR, with this convection driven along a
cold pool which should continue SE across much of E TX/remainder
of SW AR, and eventually into N LA through the afternoon, per the
2.5/3 hr pressure rises depicted in the MSAS analysis. A slow
warming of cloud tops have been observed this morning over SE
OK/Wrn AR, with lightning frequency reduced as well, but am
expecting additional regeneration through the afternoon as the
parent shortwave over SE OK/Wcntrl AR continues to drop SE
through the remainder of AR into N LA/Lower MS Valley.

Not sure exactly how quickly this convection will become more
disorganized over E TX which will be farther removed from the
best large scale ascent, as well as slightly deeper wedge of drier
air up to 750mb. However, have increased pops to
categorical/likely today across SE OK/extreme NE TX/SW AR, while
also increasing pops to high and mid chance farther S across the
I-20 corridor of E TX/N LA/Scntrl AR. Although the latest run of
the HRRR is weakening the ongoing MCS much too quickly especially
near the shortwave trough axis, prefer more consistent earlier
runs, as well as some agreement with the HREF/12Z NAM which does
maintain some sct convection through the afternoon where
instability will be maximized during peak heating. Have also
lowered max temps (some rather significantly) across the rain
cooled areas of SE OK/SW AR/NE TX, as the rain cooled air mass is
likely to persist through the afternoon and thus limit heating.
Did make minor adjustments in max temps elsewhere based on the
current trends, with mid and possibly upper 90s possible along/S
of I-20 before the sct convection arrives/develops.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  76  93  71 /  40  20  50  70
MLU  93  74  91  71 /  40  20  50  70
DEQ  82  72  85  65 /  80  60  70  70
TXK  87  73  85  68 /  50  40  60  70
ELD  91  73  88  67 /  40  30  60  70
TYR  94  75  93  71 /  40  20  40  70
GGG  94  75  93  71 /  40  20  40  70
LFK  97  75  96  73 /  30  20  40  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Jul 29, 11:53 AM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1153 AM CDT Sun Jul 29 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1153 AM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A band of developing showers and thunderstorms was slowly
advancing southward across the Interstate 30 corridor. With
daytime heating these storms will likely intensify, with periods
of heavy rainfall possible, in addition to frequent deadly
lightning and strong gusty winds with stronger storms as they
continue to move southward across the Interstate 20 corridor later
this afternoon and into at least the early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and thunderstorms will become numerous late in the day
Monday but especially Monday Night into early Tuesday as an upper
level trough moves into our region from the north and west. Again,
some of these storms could be strong with isolated severe
thunderstorms also possible as a cold front moves into the
region. Locally heavy rainfall, frequent deadly lightning, and
very strong gusty winds can be expected in stronger storms. Thunderstorms
should end across Northeast and East Central Louisiana by Tuesday
Evening with milder temperatures and drier weather by the middle
of the upcoming work week. Temperatures will moderate by the end
of the work week into the upcoming weekend with a return to widely
scattered afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters are not anticipated later this
afternoon or evening but isolated strong to severe thunderstorms
will be possible later this afternoon and evening.

07

In the hours before

Special weather statement, Jul 29, 12:36 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1236 PM CDT SUN JUL 29 2018

TXZ124-291830-
Wood TX-
1236 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOOD COUNTY UNTIL
130 PM CDT...

At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pleasant Grove, or 15 miles south of Sulphur Springs,
moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winnsboro, Quitman, Pleasant Grove, Forest Hill and Yantis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Fork, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3296 9561 3296 9531 3274 9532 3282 9565
      3291 9566
TIME...MOT...LOC 1735Z 254DEG 8KT 3292 9556

07
Special weather statement, Jul 29, 12:40 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1240 PM CDT SUN JUL 29 2018

ARZ070-LAZ001-TXZ097-112-291830-
Miller AR-Caddo LA-Cass TX-Bowie TX-
1240 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER COUNTY...
NORTHERN CADDO PARISH...NORTHEASTERN CASS AND SOUTH CENTRAL BOWIE
COUNTIES UNTIL 130 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Queen City, or 8 miles northwest of Atlanta,
moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Atlanta, Queen City, Rodessa, Ravanna, Brightstar, Bloomburg,
Douglassville, Domino and Red Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Wright Patman, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3317 9440 3332 9429 3315 9384 3314 9385
      3313 9385 3292 9401
TIME...MOT...LOC 1740Z 300DEG 19KT 3321 9427

07
Local storm report, Jul 29, 1:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
155 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     1 S FOUKE               33.25N 93.89W
07/29/2018                   MILLER             AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALONG HIGHWAY 71
            IN AND AROUND FOUKE.

&&

ABD
Special weather statement, Jul 29, 1:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
159 PM CDT SUN JUL 29 2018

LAZ001-292000-
Caddo LA-
159 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CADDO PARISH UNTIL
300 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blanchard, or 8 miles north of Shreveport, moving southwest at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Shreveport, Greenwood, Blanchard, Cross Lake, Forbing and Keithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3262 9395 3260 9375 3259 9377 3259 9375
      3257 9374 3255 9377 3255 9374 3253 9373
      3254 9374 3254 9377 3251 9373 3233 9368
      3233 9374 3235 9377 3233 9381 3232 9404
TIME...MOT...LOC 1858Z 030DEG 11KT 3259 9383

07

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:36 PM CDTSpecial Weather StatementSHVWood54 min
Jul 29, 12:40 PM CDTSpecial Weather StatementSHVCass50 min
Jul 29, 1:13 PM CDTSevere Thunderstorm WarningSHVCass, Marion62 min
Jul 29, 2:41 PM CDTSpecial Weather StatementSHVHarrison, Panola64 min
Jul 29, 3:24 PM CDTSpecial Weather StatementSHVShelby51 min
Jul 29, 4:08 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Rusk, Sabine, San Augustine, Shelby52 min
Jul 29, 5:07 PM CDTSpecial Weather StatementSHVSan Augustine53 min
Jul 29, 5:47 PM CDTSpecial Weather StatementSHVAngelina43 min
Jul 29, 1:35 PM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster40 min
Jul 29, 1:59 PM CDTSpecial Weather StatementSHVCaddo61 min
Jul 29, 2:06 PM CDTSevere Thunderstorm WarningSHVBossier39 min
Jul 29, 2:38 PM CDTSpecial Weather StatementSHVBienville, Jackson, Lincoln, Ouachita, Union67 min
Jul 29, 3:06 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto, Red River39 min
Jul 29, 3:32 PM CDTSevere Thunderstorm WarningSHVLincoln, Ouachita, Union43 min
Jul 29, 3:46 PM CDTSevere Thunderstorm WarningSHVDe Soto, Grant, Jackson, Natchitoches, Red River, Sabine and 1 more59 min
Jul 29, 4:20 PM CDTSpecial Weather StatementSHVCaldwell, Ouachita55 min
Jul 29, 4:29 PM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita, Union61 min
Jul 29, 4:51 PM CDTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle54 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.